Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 13, NWS Rapid City, SD

May 2, 20069 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at May 2, 2006, 3:39 AM MDT for 9 counties in South Dakota. It took effect at May 2, 2006, 9:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2006, 3:39 AM MDT (09:39 UTC)
In effect from
May 2, 2006, 9:00 AM MDT
Expired
May 2, 2006, 2:50 PM MDT
In force
6 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KUNR 020939
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
339 AM MDT TUE MAY 2 2006

.A COLD FRONT CROSSING THE AREA WILL LEAD TO VERY WINDY CONDITIONS
ACROSS NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA TODAY.

SDZ001-002-012>014-025-026-030>032-072-073-021800-
/O.NEW.KUNR.WI.Y.0013.060502T1500Z-060503T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER
339 AM MDT TUE MAY 2 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING WITH
GUSTS TO 45 MPH. THE WINDS WILL DIMINISH LATE THIS AFTERNOON.

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.


$$
2 follow-up statements
000 
WWUS73 KUNR 021624
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 AM MDT TUE MAY 2 2006

.STRONG NORTHWEST WINDS WILL CONTINUE ACROSS WEST CENTRAL AND
NORTHWESTERN SOUTH DAKOTA INTO THIS AFTERNOON. THE WINDS WILL
BEGIN TO DIMINISH BY LATE AFTERNOON.

SDZ001-002-012>014-025-026-030>032-072-073-030000-
/O.CON.KUNR.WI.Y.0013.000000T0000Z-060503T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER
1024 AM MDT TUE MAY 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

NORTHWEST WINDS 0F 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
INTO THIS AFTERNOON. THE WINDS WILL DIMINISH LATE THIS AFTERNOON.

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

$$
000 
WWUS73 KUNR 022050
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT TUE MAY 2 2006

.WINDS HAVE DIMINISHED ACROSS THE AREA...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

SDZ001-002-012>014-025-026-030>032-072-073-022200-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-060503T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER
250 PM MDT TUE MAY 2 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 2, 3:00 AM MDT, 39 minutes earlier.

Area forecast discussion, May 2, 3:00 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT TUE MAY 2 2006

.DISCUSSION..08Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTHEASTERN WYOMING WITH A TROUGH EXTENDING SOUTH INTO EASTERN
COLORADO. COLD FRONT WAST LOCATED IN SOUTHEASTERN MONTANA.
INSTABILITY ASSOCIATED WITH SFC FRONT AND UPPER TROUGH HAVE CREATED
SOME SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN MONTANA.

THE UPPER LOW WILL CROSS MONTANA AND NORTH DAKOTA TODAY INTO
TONIGHT. AS THE SYSTEM SHIFTS EAST...THE COLD FRONT WILL DROP INTO
OUR FORECAST AREA. BEST DYNAMICS WILL REMAIN TO THE NORTH NEAR THE
UPPER LOW...BUT WITH THE FRONT PASSING THROUGH AND 850-700MB LAPSE
RATES INCREASING TO 8C-10C/KM THIS AFTERNOON WILL KEEP A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. VERY
WINDY CONDITIONS EXPECTED BEHIND THE COLD FRONT OVER NORTHWESTERN
AND WEST CENTRAL SOUTH DAKOTA TODAY WITH DECENT CAA AND INSTABILITY
BEHIND THE FRONT TO HELP MIX MOMENTUM DOWN TO THE SURFACE. NAM
SHOWING 30-35KT WINDS JUST ABOVE THE SFC SO HAVE ISSUED A WIND
ADVISORY TODAY FOR THE USUAL WINDY AREAS OF NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA. A FEW SHOWERS MAY LINGER INTO THE EVENING OVER
NORTHWESTERN SOUTH DAKOTA.

FLOW REMAINS PRETTY MUCH ZONAL OVER THE AREA TONIGHT AND WEDNESDAY
FOR DRY WEATHER AND SLIGHTY COOLER THAN NORMAL TEMPERATURES.
SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A SLIGHT CHANCE OF
SHOWERS TO PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
ON WEDNESDAY NIGHT AND THURSDAY. DRY WEATHER WITH NEAR NORMAL
TEMPERATURES EXPECTED AGAIN ON FRIDAY.

EXTENDED...SHORTWAVE RIDGE WILL CROSS THE AREA SATURDAY WITH DRY AND
MILD CONDITIONS. RIDGE WILL SHIFT EAST SATURDAY NIGHT...ALLOWING AN
UPPER LEVEL TROF AND WEAK COLD FRONT TO PASS THROUGH ON SUNDAY. WILL
KEEP LOW POPS IN THE FORECAST FOR NORTHERN AND EASTERN PORTIONS OF
CWA ON SUNDAY. ZONAL FLOW IS THEN EXPECTED INTO EARLY NEXT WEEK AS
STRONG UPPER LEVEL SYSTEM BEGINS TO DIG SOUTH ACROSS THE WEST COAST.
THIS FLOW SHOULD KEEP CONDITIONS GENERALLY DRY AND SEASONABLY MILD
ON MONDAY.

&&

.AVIATION...VFR CONDITIONS AT GCC AND RAP TODAY WITH COLD FRONT
CROSSING THE AREA EARLY THIS MORNING. COLD FRONT PASSAGE AT GCC
AROUND 11Z AND AT RAP AROUND 14Z. GUSTY NORTHWEST WINDS WILL PERSIST
BEHIND THE FRONT THROUGH THE AFTERNOON. ACROSS THE TWEB ROUTES...
BETTER CHANCES FOR SHOWERS AND A FEW STORMS TODAY WILL BE OVER
NORTHERN PORTIONS OF TWEB ROUTE 260. EXPECT SOME ISOLATED SHOWERS
AND STORMS ACROSS THE REMAINDER OF ROUTE 285...AS WELL AS ROUTES 259
AND 315.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TODAY FOR NORTHWESTERN AND WEST CENTRAL SOUTH
DAKOTA. WY...NONE.

&&
Hazardous weather outlook, May 1, 6:36 AM MDT, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
636 AM MDT MON MAY 1 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
636 AM MDT (736 AM CDT) MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL CROSS THE REGION ON TUESDAY...BRINGING
GUSTY NORTHWEST WINDS TUESDAY AFTERNOON AND EVENING. THE STRONGEST
WINDS ARE EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH
DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 25 TO 40 MPH...WITH GUSTS
AROUND 50 MPH...ARE EXPECTED.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AFTERNOON AND EVENING
AS THE FRONT PASSES THROUGH. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.